NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 28, 2015
Skin Care and Diseases
What causes red spotting on hands and arms?
I have been treated for psoriasis for several years. Now I have red blood patches and spots on my hands and arms. I tend to bleed easily when I bump my hand against objects. I also just had a small blood pocket form on my hand and turned very dark red, almost black in color. I pierced the pocket and drained blood from the pocket. I asked a doctor and a dermatologist what they thought, and they were not concerned of any danger. I am 57 years old. Is this just part of the aging process that some experience?
Your description of lesions on your upper extremities sound like traumatic purpura. This is frequently seen in skin that has been treated with topical steroids or systemic steroids for many years. The support structure around the blood vessels gets very thin and allows the blood vessels to be damaged and leak with very little trauma. There is really no concern. They are cosmetically disfiguring, and over time may cause iron tattoos from the blood that are permanent.
You might discuss the entire process with your dermatologist. If you have normal platelets this becomes more of a cosmetic problem than a true medical difficulty. Solar damage from sunburns and long-term exposure to light on the upper extremities further compounds the process. If you have used any form of ultraviolet light in the treatment of psoriasis, this too can contribute to the thinning of the skin and loss of vascular support in your extremities.
Good luck in finding a solution. Just remember, be gentle with your skin.
Charles L Heaton, MD
College of Medicine
University of Cincinnati